Texas, 2012Drought in Texas, July 17 to 31, 2012
July 17 to 31, 2012 · NWS BRO · 2 events in 2 counties and zones
The second half of July saw a few isolated showers and thunderstorms across the region, but rainfall was sparse overall, especially in the normally wetter Lower Rio Grande Valley. As a result of limited precipitation, drought conditions intensified in the coastal counties and persisted elsewhere.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second half of July saw a few isolated showers and thunderstorms across the region, but rainfall was sparse overall, especially in the normally wetter Lower Rio Grande Valley. As a result of limited precipitation, drought conditions intensified in the coastal counties and persisted elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 16, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 16, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 AM CDT TUE JUL 17 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...MID TO HIGH LEVEL CLOUD COVER CONTINUES TO SPREAD
NORTHEAST ACROSS THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS FROM
EARLIER CONVECTION OVER MEXICO. SOUTHEASTERLY WINDS WILL CONTINUE
TO DIMINISH DURING THE OVERNIGHT HOURS AND THEN STEADILY INCREASE
DURING THE DAY TUESDAY. VFR CONDITIONS WILL PREVAIL ACROSS THE
REGION THROUGH THE PERIOD. SOME ISOLATED SHOWERS AND THUNDERSTORMS
MAY DEVELOP ALONG THE SEA BREEZE BUT EXPECT ACTIVITY TO BE LIMITED
AND AS SUCH WILL NOT MENTION IN TAFS.
&&
.PREV DISCUSSION... /ISSUED 733 PM CDT MON JUL 16 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...PLENTY OF MID AND HIGH LEVEL CLD COVER IS ADVECTING
NORTHEAST OVER DEEP SOUTH TX FROM CONV CURRENTLY FIRING OVER THE
HIGHER TERRAIN OF NORTHEAST MEXICO. THIS MID AND HIGH LEVEL CLD
COVER WILL LIKELY PERSIST ON THROUGHOUT THE EVENING HOURS UNTIL
THE CONV DIES OUT WITH THE LOSS OF THE AFTERNOON HEATING. SOME
ISOLD SEA BREEZE DRIVEN CONV WILL FORM ONCE AGAIN TOMORROW
AFTERNOON. THIS ACTIVITY WILL LIKELY BE SPARSE ENOUGH NOT TO CAUSE
SERIOUS REDUCTIONS TO THE LOCAL CEILINGS/VSBYS. BRIEF REDUCTIONS
MAY OCCUR...BUT FOR NOW WILL MAINTAIN VFR CONDITIONS WITH NO
MENTION OF ANY VCTS/TSRA CONDITIONS AT THIS TIME.
PREV DISCUSSION... /ISSUED 159 PM CDT MON JUL 16 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...ISOLATED SHOWERS
CONTINUE TO DEVELOP ACROSS THE NORTHEAST PORTIONS OF THE CWA THIS
AFTERNOON. WILL LIKELY SEE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS THE RIO GRANDE VALLEY AS THE SEABREEZE
FRONT MOVES FURTHER INLAND THIS AFTERNOON. 500MB LOW PARKED ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON WILL BE SLOW TO MOVE TONIGHT
THROUGH TUES NIGHT. LOW TO MID LEVEL MOISTURE WILL REMAIN HIGH
ACROSS THE COASTAL SECTIONS AND WITH THE UPPER LEVEL LOW TO THE
NORTHWEST...WILL LIKELY SEE AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOP ALONG THE SEABREEZE FRONT TUESDAY AFTERNOON.
OTHERWISE...HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE
PERIOD.
LONG TERM /WEDNESDAY THROUGH MONDAY/...UNSETTLED WEATHER IS
EXPECTED THROUGH THURSDAY WITH PWATS AROUND 2 INCHES COMBINED WITH
THE CIRCULATION FROM A MID/UPPER LEVEL LOW OVER THE TEXAS BIG BEND
AND DAILY SEA-BREEZE CONVECTION. WILL MAINTAIN THE HIGHER RAIN
CHANCES WEDNESDAY THROUGH THURSDAY. THE MID LEVEL LOW FEATURE WILL
FILL AND BECOME ABSORBED BY FRIDAY AS MID LEVEL RIDGING TO THE NORTH
BUILDS SOUTH. RAIN CHANCES DECREASE AND PWATS DROP TO AROUND 1.5
INCHES BY FRIDAY. THE 500 MB RIDGE BUILDS OVER DEEP SOUTH TEXAS
RESULTING IN DRIER CONDITIONS FOR THE WEEKEND WITH NEAR NORMAL
TEMPERATURES. MODERATE SOUTHEAST WINDS EXPECTED TO PREVAIL THROUGH
MONDAY.
MARINE...
TONIGHT THROUGH TUESDAY NIGHT...SEAS WERE NEAR 2 FEET WITH SOUTHEAST
WINDS NEAR 12 KNOTS AT BUOY020 EARLY THIS AFTERNOON. LIGHT TO
MODERATE SOUTHEAST WINDS WILL CONTINUE TO PREVAIL ACROSS THE COASTAL
WATERS TONIGHT THROUGH TUES NIGHT AS WEAK HIGH PRESSURE CONTINUES TO
PREVAIL ACROSS THE WESTERN GULF OF MEXICO.
WEDNESDAY THROUGH SATURDAY...SURFACE HIGH PRESSURE ACROSS THE NORTHERN
GULF OF MEXICO WILL RESULT IN MODERATE SOUTHEAST WINDS ACROSS THE
LOWER TEXAS COAST COASTAL WATERS THROUGH THE PERIOD. SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE WEDNESDAY AND THURSDAY AND
ISOLATED SHOWERS FRIDAY AND SATURDAY. WINDS ON THE GULF COULD REACH
EXERCISE CAUTION CRITERIA LATE EACH EVENING FROM WEDNESDAY THROUGH
FRIDAY. LOW TO MODERATE SEAS WILL PREVAIL THROUGH SATURDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
58
Hazardous weather outlook, Jul 16, 3:36 AM CST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
436 AM CDT MON JUL 16 2012
TXZ250-251-253>257-170930-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
436 AM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER RIO GRANDE VALLEY
AND THE KING RANCH.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS: FOR LOCATIONS NEAR THE COAST...ISOLATED THUNDERSTORMS BY
NOON WILL BECOME SCATTERED BETWEEN 1 AND 3 PM MAINLY ALONG AND
EAST OF HIGHWAY 77. FOR HIDALGO AND BROOKS COUNTY...ISOLATED
THUNDERSTORMS ARE EXPECTED MAINLY BETWEEN 2 AND 5 PM. AS HAS BEEN
THE CASE FOR THE PAST WEEK OR SO...STRONGER STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINS WHICH
COULD FLOOD POOR DRAINAGE LOCATIONS. BRIEF WIND GUSTS UP TO 35 MPH
ARE ALSO POSSIBLE.
PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD HAVE A SAFE ZONE IN
MIND SHOULD THUNDERSTORMS APPROACH. SEVERAL PERSONS DIED THIS PAST
WEEKEND ACROSS THE SOUTHERN UNITED STATES...INCLUDING TWO IN
HOUSTON. DON'T BE A LIGHTNING VICTIM. WHEN THUNDER ROARS...GO INDOORS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN ON
TUESDAY...WITH A BIT MORE COVERAGE WEDNESDAY AND THURSDAY AS
ADDITIONAL MOISTURE MOVES INTO THE RIO GRANDE VALLEY. DRIER AIR
MAY ELIMINATE RAIN CHANCES ALTOGETHER FRIDAY AND SATURDAY BEFORE
ISOLATED STORMS RETURN SUNDAY.
STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAINS WHICH COULD FLOOD POOR DRAINAGE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ249-252-170930-
JIM HOGG-STARR-
436 AM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE RANCH LANDS OF DEEP SOUTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS: A FEW THUNDERSTORMS CAN BE EXPECTED AFTER 2 OR 3
PM. STRONGER CELLS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING AND TORRENTIAL RAINS WHICH COULD CAUSE ARROYOS TO REACH
OR BANKFULL OR CAUSE MINOR FLOODING OR POOR DRAINAGE LOCATIONS.
PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD HAVE A SAFE ZONE IN
MIND SHOULD THUNDERSTORMS APPROACH. SEVERAL PERSONS DIED THIS PAST
WEEKEND ACROSS THE SOUTHERN UNITED STATES...INCLUDING TWO IN
HOUSTON. DON'T BE A LIGHTNING VICTIM. WHEN THUNDER ROARS...GO INDOORS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN ON
TUESDAY...WITH A BIT MORE COVERAGE WEDNESDAY AND THURSDAY AS
ADDITIONAL MOISTURE MOVES INTO THE RANCH LANDS OF DEEP SOUTH TEXAS.
DRIER AIR ARRIVING FRIDAY MAY ELIMINATE CHANCES ALTOGETHER FRIDAY
AND SATURDAY BEFORE ISOLATED ACTIVITY RETURNS SUNDAY.
STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAINS WHICH COULD CAUSE ARROYOS TO REACH BANK FULL
OR CAUSE MINOR FLOODING OF POOR DRAINAGE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248-170930-
ZAPATA-
436 AM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE RIO GRANDE PLAINS OF DEEP
SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A STRAY THUNDERSTORM MAY SNEAK INTO ZAPATA COUNTY LATE THIS
AFTERNOON...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED ON
TUESDAY...WITH A BIT MORE COVERAGE WEDNESDAY AND THURSDAY AS
ADDITIONAL MOISTURE MOVES INTO THE RIO GRANDE PLAINS. DRIER AIR
MAY ELIMINATE CHANCES ALTOGETHER FRIDAY THROUGH SUNDAY.
STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL RAINS WHICH COULD CAUSE ARROYOS TO REACH BANK FULL
OR CAUSE MINOR FLOODING OF POOR DRAINAGE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-170930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
436 AM CDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH LATE MORNING BEFORE
ENDING...THEN REDEVELOP AFTER MIDNIGHT TONIGHT. ANY STORMS THAT
FORM WILL PRODUCE OCCASIONAL CLOUD TO WATER LIGHTNING...BRIEF
DOWNPOURS REDUCING VISIBILITY TO 2 NM OR LESS...AND WIND GUSTS OF AT
LEAST 25 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS WILL END BY EARLY AFTERNOON TUESDAY THEN
REDEVELOP AFTER MIDNIGHT TUESDAY NIGHT. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH THURSDAY. DRIER AIR
ARRIVES FRIDAY AND SATURDAY WITH LITTLE OR NO ACTIVITY EXPECTED.
ISOLATED TO SCATTERED STORMS ARE EXPECTED AGAIN ON SUNDAY. ANY
STORMS THAT FORM WILL PRODUCE OCCASIONAL TO FREQUENT CLOUD TO
WATER LIGHTNING...DOWNPOURS REDUCING VISIBILITY BELOW 2 NM...AND
WIND GUSTS OF AT LEAST 25 KNOTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
52/BSG
Drought, Willacy
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Very little rainfall allowed Severe (D2) drought conditions to engulf the entire county, causing the Moderate (D1) drought conditions east of Highway 77 earlier in the month to intensify to Severe (D2) drought conditions by the middle of the month (July 17), spreading to all of the County by month's end.
Drought, Hidalgo
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe drought (D2) conditions covered Hidalgo County during the second half of the month (July 17th to the 31st). Spotty showers resulted in only 0.14 inches of rain recorded by the ASOS at McAllen Miller International Airport.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404782, 404790.